Breast cancer…A survivor’s story

I got feedbacks to the piece I shared a few days ago. I believe an information on breast cancer will always attract a lot of interest. The piece was titled “October, Breast Cancer Awareness Month: Managing Toxicities of Anticancer Agents”.

The first person said she noticed a number of changes on her skin after starting chemotherapy. This is true because minor skin changes or skin irritation can occur during and for some time after chemotherapy.

Not all chemotherapy drugs cause skin changes, but it is important to be aware that the skin may be more sensitive or easily irritated during treatment. Some chemotherapy drugs may cause the skin and veins to become discoloured or darker in colour (called hyperpigmentation).

Skin colour changes may be limited to a specific area or more widespread. Colour changes seem to occur more often in dark-skinned people and in areas where the skin is exposed to the sun. Examples of anticancers causing these skin changes include 5-Fluorouracil ( 5-FU), Bleomycin, Busulfan, Cyclophosphamide, Doxorubicin.

There could also be changes to fingernails and toenails during chemotherapy.These changes include, darkening (usually fades a few months after chemotherapy treatment ends), yellowing, brittleness, cracking, lines and partial separation of nails from the nail bed.

Anticancer agents that could induce such changes include, Docetaxel, Paclitaxel, Bleomycin, Doxorubicin, Cyclophosphamide and 5-Fluorouracil (5-FU). A number of anticancer agents can make the skin more sensitive to sunlight (photosensitive), while a person is receiving chemotherapy.

Photosensitivity can persist for a few months after treatment. Examples of such anticancers include 5-FU, Methotrexate, Bleomycin, Doxorubicin and Hydroxyurea.  There is also the issue of the hand-foot syndrome (palmar-plantar erythrodysesthesia).

This is expressed as  pain, swelling, redness, tingling or burning in the hands, feet or both. There could be peeling of the skin on the hands and feet.

Examples of agents inducing these changes are 5-FU and Capecitabine. These agents are concentrated in the palms of the hands and soles of the feet.

Chemotherapy usually involves a combination of anticancers, with different mechanisms in arresting cancer growth, to achieve the desired effect. You will find a number of such combinations with overlaps in untoward effects.  There was another which is worth sharing because of the potential benefit to other readers. I am 40 years old.

My husband noticed this lump in my left breast sometime ago. I decided to see my health care provider who after a thorough examination (and breast scans) which involved checking my breasts and armpits rolled me on to a specialist.

The specialist was even more thorough, checking on my family history, size of the lump, age of having my first menses, any previous history of breast disease.

The specialist followed up with a trucut needle biopsy of the left breast together with other investigations (chest x-ray, full blood count).

A biopsy is a procedure that removes a piece of tissue from the lump or spot to find out if cancer cells are present. The pathology report will show the kind of cells present.

I found the waiting period (for pathologist’s report) a bit unsettling even though the specialist and other health care providers had prepared us (together with my spouse) for the worst.

The report finally came as cancer of the left breast, invasive ductal carcinoma, Ki-67 20 per cent , NOS, Grade 2.

This meant the cancer has grown into normal tissues (invasive). The cancer begun in the milk duct but had grown into the surrounding normal tissue inside the breast.

Grade is how different the cancer cells are from normal cells. Grade 2 is intermediate/moderate grade or moderately differentiated.

Grade 2 cancer cells do not look like normal cells. The cancer cells are growing a little faster than normal. Ki-67 is a protein in cells that increases as they prepare to divide into new cells.

A staining process measures the percentage of tumour cells that are positive for Ki-67.  The more positive cells there are, the faster the cells are dividing and forming new cells. 10 per cent or less is considered low in breast cancer. 10-20 per cent is intermediate/borderline, while more than 20 per ent is considered high.


 

My husband noticed this lump in my left breast sometime ago. I decided to see my health care provider who after a thorough examination (and breast scans) which involved checking my breasts and armpits rolled me on to a specialist.


The cancer was oestrogen and progesterone receptors positive (Er/PgR positive) and Her2/neu negative. Hormone receptors are like ears on and breast cells that listen to signals from hormones to grow.

Breast cancers that are ER-positive, PR-positive tend to respond to hormonal therapy. Hormonal therapy reduces the amount of oestrogen in the body or blocks oestrogen from the receptors.

The Her2 gene is responsible for making Her2 proteins which are receptors on breast cells. Under normal circumstances, Her2 receptors help to control how a breast cell will grow, divide and repair itself.

In about 25 per cent of breast cancers, the Her2 gene can become abnormal and make too many copies of itself making breast cells to grow and divide beyond control.

Breast cancers with an over-expression of Her2 protein are described as being Her2-positive and calls for targeted therapy as part of the treatment regime.

I was informed that I would surgery of the left breast but will have to undergo chemotherapy of three cycles before the surgery. In the words of the survivor, unsettling as the disease was,she benefited a lot from support groups both within and without the country.

There are very useful sites to refer to for information, UK Cancer charities, Cancer.org, Canadian Cancer Society, American Cancer Society.

There are several groups within the country also working hard to lend support, Cancer Society of Ghana, Pledge Pink, The Breasted One Foundation, Reach for Recovery, etc. It is October let us all do our bit against Breast Cancer.

By
Edward O. Amporful

email
Print Friendly

Leave a Comment